Alert archive / Michigan / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 9, NWS Grand Rapids, MI

May 8, 2004Mecosta County, Newaygo County, Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at May 8, 2004, 9:01 PM EDT for Mecosta County, Newaygo County, Michigan. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 8, 2004, 9:01 PM EDT (01:01 UTC)
Expired
May 8, 2004, 9:30 PM EDT
In force
29 min
Issued by
NWS Grand Rapids, MI
Area
Counties, with a storm outline in the text

Counties Mecosta County, MI, Newaygo County, MI

The radar

The Grand Rapids radar (KGRR), 72 km from the middle of the area, began a volume at 01:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 1.0 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2004-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 2004-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 284 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1004 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
284 m²/s²
0-3 km storm-relative helicity
337 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGRR 090101
SVRGRR
MIC107-123-090130-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
901 PM EDT SAT MAY 8 2004

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NEWAYGO COUNTY IN WEST CENTRAL MICHIGAN
  MECOSTA COUNTY IN CENTRAL MICHIGAN

* UNTIL 930 PM EDT

* AT 857 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER CROTON HEIGHTS...OR ABOUT 9 MILES EAST OF
  NEWAYGO...MOVING NORTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MORLEY...STANWOOD AROUND 930 PM EDT

HAIL UP TO ONE INCH IN DIAMETER...OR ROUGHLY THE SIZE OF A QUARTER...
IS EXPECTED FROM THIS STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL
THE STORM HAS PASSED.


LAT...LON 4374 8544 4356 8529 4347 8543 4347 8557
          4335 8561 4347 8579

$$

EJO NJJ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 3:15 PM EDT, 5 hours 46 minutes earlier.

Area forecast discussion, May 8, 3:15 PM EDT, 5 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
315 PM EDT SAT MAY 8 2004

.SHORT TERM...
UPPER FLOW IS ZONAL AT PRESENT...AND THIS CHANGES VERY LITTLE
THROUGH TUESDAY. DOWN AT THE SURFACE...THE WARM FRONT WHICH IS
PRESENTLY LOCATED ALONG THE MICHIGAN/INDIANA BORDER WILL WOBBLE
THROUGH THE AREA THROUGH TUESDAY. CHANCES FOR SHOWERS AND
THUNDERSTORMS ABOUND. CHALLENGE WILL BE TRYING TO DETERMINE WHEN
CHANCES FOR SHOWERS AND THUNDERSTORMS ARE MORE WIDESPREAD. THREAT
FOR SEVERE WILL ALSO NEED TO BE ASCERTAINED. ETA AND GFS ARE SIMILAR
WITH THE MAIN FEATURES THROUGH TUESDAY.

TONIGHT...SPC HAS MOST OF THE AREA IN A SLIGHT RISK FOR SEVERE
STORMS AND AGREE WITH THIS ASSESSMENT. FEEL THE BEST CHANCE FOR
SEVERE WILL BE IN THE SOUTH NEAR THE BOUNDARY. TRYING TO DETERMINE
WHEN AND WHERE CONVECTION WILL INITIATE REMAINS A DIFFICULT TASK.
FEEL STORMS WILL LIKELY FIRE LATE THIS AFTERNOON AND EVENING OVER
THE EASTERN IA...SOUTHERN WI...NORTHERN IL REGION AND MOVE EAST
ACROSS LAKE MICHIGAN. CANNOT RULE OUT SOME SCATTERED DEVELOPMENT IN
SOUTHERN LWR MI THIS EVENING EITHER NEAR THE WARM FRONT. FEEL
ACTIVITY WILL GENERALLY INCREASE IN COVERAGE AND INTENSITY OVERNIGHT
AS THE LOW LEVEL JET INTENSIFIES. MAIN THREATS FROM STORMS WILL BE
HAIL...ESPECIALLY THIS EVENING DUE TO THE DIURNAL BOOST IN
INSTABILITY. DAMAGING WIND ALSO A THREAT GIVEN POTENTIAL FOR STRONG
CORES ALOFT...BUT WIND SPEEDS GENERALLY UNDER 35 KNOTS BELOW 10000
FEET AND STORMS TENDING TO BE ELEVATED NORTH OF THE BOUNDARY LIMITS
THIS THREAT.

ON SUNDAY...WARM FRONT LIFTS NORTH THROUGH THE FORECAST AREA. EVEN
THOUGH LLJ WEAKENS CONSIDERABLY DURING THE DAY...CANNOT RULE OUT
SCATTERED SHOWERS AND THUNDERSTORMS. BY LATE AFTERNOON...DEW POINTS
WILL LIKELY HAVE RISEN INTO THE LOWER 60S AT MOST LOCATIONS. WILL
CONTINUE THE CHANCE POPS AT THIS POINT. A FEW STORMS IN THE
AFTERNOON AND EVENING MAY BECOME SEVERE AS THE WARM FRONT LIFTS
NORTH. HAIL AGAIN WOULD BE THE MAIN THREAT...BUT DAMAGING WIND ALSO
A THREAT AS THE LOW LEVEL JET STRENGTHENS.

SUNDAY NIGHT...THE FORECAST AREA WILL BE IN SOUTHWEST FLOW IN THE
WARM SECTOR. CONVECTION WILL LIKELY FOCUS NORTH AND WEST OF THE
FORECAST AREA WITH TIME ALONG THE WARM FRONT AND COLD FRONT
RESPECTIVELY. WILL CARRY THE LOW CHANCE POP ALREADY IN THE FORECAST
AS SCATTERED SHOWERS AND STORMS CANNOT BE RULED OUT.

MONDAY...THE UPSTREAM COLD FRONT DROPS SOUTHEAST INTO THE FORECAST
AREA DURING THE AFTERNOON...WITH PLENTY OF MOISTURE IN PLACE AHEAD
OF IT. WILL CONTINUE THE CHANCE POPS. SEVERE THREAT CONTINUES FOR
DAY THREE...WITH DAMAGING WINDS AND HAIL THREAT ONCE AGAIN.

MONDAY NIGHT...THE FRONT DROPS SOUTH INTO NORTHERN INDIANA AND OHIO.
PRECIPITATION WILL LIKELY BE FOCUSED ALONG THIS BOUNDARY IN SOUTHERN
LOWER MICHIGAN. WILL TAPER POPS CHANCE POPS FROM SOUTH TO NORTH.

TUESDAY...THE FRONT WILL MOST LIKELY TRY TO LIFT NORTH ONCE AGAIN AS
A LOW IN THE PLAINS WILL BEGIN TO GIVE A NORTHWARD PUSH TO THE
FRONT. WILL CARRY HIGH CHANCE POPS IN THE SOUTH...BUT KEEP AT LEAST
A CHANCE EVERYWHERE.

WILL NOT STRAY TOO FAR FROM GUIDANCE TEMPS AS BOTH THE ETA AND GFS
GUIDANCE IS SIMILAR.

.LONG TERM...
THE SURFACE BOUNDARY IS PROGGED TO DRIFT NORTH ONCE AGAIN AS A WARM
FRONT TUESDAY NIGHT.  THE ISENTROPIC LIFT APPEARS WEAK...BUT
MOISTURE WILL STILL BE PLENTIFUL.  WILL CONTINUE THE CHC POPS
TUESDAY NIGHT AND CONTINUE THEM INTO WEDNESDAY IN THE NE PORTION
WHERE THE FRONT SHOULD STILL LINGER.  WE ENTER INTO DEEP SW FLOW
ONCE THE FRONT CLEARS THE CWA BY WEDNESDAY NIGHT.  THE GFS SUGGESTS
AN OVERNIGHT MCS DRIVEN BY A LOW LEVEL JET SO WILL GIVE THIS SOME
CREDENCE WITH CHC POPS.  ANOTHER COLD FRONT WILL APPROACH BY THE END
OF THE WEEK.  THIS FRONT IS ALSO INDICATED TO BECOME ALIGNED WITH
THE UPPER FLOW...SO IT SHOULD ONLY SLOWLY PUSH OUR WAY.  WITH RATHER
DEEP MOISTURE STILL IN PLACE AND THE COLD FRONT LINGERING WILL HAVE
THE MENTION OF PCPN THROUGH FRIDAY WHEN THE FRONT FINALLY MAKES ITS
WAY ACROSS THE REGION.  COOLER AND DRIER AIR WILL SLIDED IN FOR THE
START OF THE WEEKEND.  MAX TEMPS SHOULD STAY IN THE 70S AHEAD OF THE
COLD FRONT...THEN DROP BACK INTO THE 60S ONCE THE FRONT IS THROUGH.

&&

.GRR...WATCHES/WARNINGS/ADVISORIES...NONE.

&&

DUKE JK
Hazardous weather outlook, May 8, 1:14 PM EDT, 7 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
114 PM EDT SAT MAY 8 2004

MIZ037>040-043>046-050>052-056>059-064>067-071>074-091000-
ALLEGAN-BARRY-CALHOUN-CLARE-CLINTON-EATON-GRATIOT-INGHAM-IONIA-
ISABELLA-JACKSON-KALAMAZOO-KENT-LAKE-MASON-MECOSTA-MONTCALM-MUSKEGON-
NEWAYGO-OCEANA-OSCEOLA-OTTAWA-VAN BUREN-
114 PM EDT SAT MAY 8 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THE STORM PREDICTION CENTER HAS PLACED LOCATIONS SOUTH OF A LINE
FROM LUDINGTON TO MOUNT PLEASANT IN A SLIGHT RISK OF SEVERE WEATHER
THIS AFTERNOON AND TONIGHT. THE MAIN THREAT WILL BE LARGE HAIL...BUT
DAMAGING WINDS ARE NOT OUT OF THE QUESTION EITHER...ESPECIALLY ALONG
AND SOUTH OF INTERSTATE 96. STORMS WILL BE POSSIBLE ANYTIME THIS
AFTERNOON AND TONIGHT...AS A WARM FRONT LIFTS INTO SOUTHERN LOWER
MICHIGAN. GIVEN A WARM AND MOIST AIRMASS MOVING TOWARD LOWER
MICHIGAN FROM THE SOUTH...HEAVY RAIN AND SOME LOCALIZED FLOODING IS
POSSIBLE AS WELL.

ANY STORMS THIS AFTERNOON AND TONIGHT WILL BE CAPABLE OF PRODUCING
HEAVY RAIN...CLOUD TO GROUND LIGHTNING STRIKES...PEA SIZED HAIL AND
WIND GUSTS TO 30 MPH. THE STRONGEST OF STORMS COULD PRODUCE HAIL TO
AROUND AN INCH IN DIAMETER AND WIND GUSTS TO 60 MPH. STORM MOVEMENT
WILL BE TO THE EAST AROUND 30 MPH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

AN ACTIVE FRONTAL BOUNDARY WILL REMAIN SITUATED OVER...OR NEAR...
SOUTHERN LOWER MICHIGAN SUNDAY THROUGH TUESDAY. THUNDERSTORMS WILL
CONTINUE TO BE POSSIBLE EACH DAY...WITH SEVERE WEATHER AND LOCALLY
HEAVY RAINFALL A PERSISTENT THREAT THROUGH EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON AND TONIGHT...AND
WILL REMAIN POSSIBLE SUNDAY THROUGH TUESDAY AS WELL.

MEADE DUKE

In the hours before

Special weather statement, May 8, 6:32 PM EDT, 2 hours 29 minutes before
MIZ071>074-090400-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
632 PM EDT SAT MAY 8 2004

THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR PORTIONS OF THE SOUTHWEST QUARTER OF LOWER MICHIGAN EFFECTIVE
UNTIL MIDNIGHT EDT SUNDAY MORNING. THIS WATCH INCLUDES THE FOLLOWING
COUNTIES

IN SOUTH CENTRAL MICHIGAN
     JACKSON AND CALHOUN

IN SOUTHWEST MICHIGAN
     KALAMAZOO AND VAN BUREN

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE THUNDERSTORMS IN AND NEAR THE WATCH AREA.
REMEMBER...SEVERE THUNDERSTORMS PRODUCE WIND GUSTS IN EXCESS OF 58
MPH AND/OR HAIL THREE-QUARTERS OF AN INCH IN DIAMETER OR GREATER. IF
YOU LIVE IN OR NEAR THE WATCH AREA YOU SHOULD REMAIN ALERT TO RAPIDLY
CHANGING WEATHER CONDITIONS. STAY TUNED TO NOAA WEATHER RADIO OR THE
LOCAL NEWS OUTLETS FOR THE LATEST UPDATES AND POSSIBLE WARNINGS.

OSTUNO
Local storm report, May 8, 8:31 PM EDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
831 PM EDT SAT MAY 08 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0827 PM     HAIL             NEWAYGO                 43.42N 85.80W
05/08/2004  1.00 INCH        NEWAYGO            MI   EMERGENCY MNGR

&&

JK

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 8, 8:20 PM EDTSevere Thunderstorm WarningGRRNewaygo25 min
May 9, 3:17 PM EDTSevere Thunderstorm WarningGRRKalamazoo58 min
May 9, 3:38 PM EDTSevere Thunderstorm WarningGRRBarry, Eaton52 min
May 9, 3:57 PM EDTSpecial Marine WarningGRR93 min
May 9, 3:57 PM EDTSpecial Marine WarningGRR93 min
May 9, 3:57 PM EDTSpecial Marine WarningGRR93 min
May 9, 4:23 PM EDTSevere Thunderstorm WarningGRRVan Buren52 min
May 9, 4:28 PM EDTSevere Thunderstorm WarningGRRBarry47 min
May 9, 4:44 PM EDTSevere Thunderstorm WarningGRRClinton46 min
May 9, 4:48 PM EDTSevere Thunderstorm WarningGRRIngham57 min
May 9, 5:13 PM EDTSevere Thunderstorm WarningGRRKalamazoo62 min
May 9, 5:15 PM EDTSevere Thunderstorm WarningGRRAllegan, Ottawa45 min
May 9, 5:17 PM EDTSevere Thunderstorm WarningGRRNewaygo28 min
May 9, 5:58 PM EDTSevere Thunderstorm WarningGRRKent47 min
May 9, 6:29 PM EDTSpecial Marine WarningGRR61 min
May 9, 6:29 PM EDTSpecial Marine WarningGRR61 min
May 9, 6:29 PM EDTSevere Thunderstorm WarningGRRIonia, Montcalm61 min
May 9, 6:33 PM EDTSevere Thunderstorm WarningGRRKalamazoo42 min
May 9, 6:49 PM EDTSevere Thunderstorm WarningGRRCalhoun56 min
May 9, 7:12 PM EDTSevere Thunderstorm WarningGRRGratiot33 min
May 9, 7:27 PM EDTSevere Thunderstorm WarningGRRJackson63 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.